The first report of a set back involved human trials of an AIDS vaccine being suspended when studies showed that the vaccines seemed to be increasing the risk of contracting the virus.
In a second set back in as many weeks reports about HIV and/or AIDS research, a new study finds that two well known HIV drugs appear to increase the risk of heart attack.
Today we see reports that two well known drugs to treat HIV, abacavir and didanosine, appear to be increasing the risk of heart attack for those taking the drugs.
In the study, it was found that abacavir actually doubled the risk of heart attack compared to people taking other antiviral medications.
The study was conducted in the United States, Europe and Australia and the finding were released Tuesday to the online journal Lancet, but was also presented at a scientific meeting in February.
According to lead researcher Dr. Jens D. Lundgren, from the University of Copenhagen in Denmark, "We have investigated a number of drugs used to treat HIV patients for whether they are associated with an altered risk of having a heart attack. We have identified [that] two of those drugs were indeed associated with an increased risk of a heart attack, " he did go on to add that, the actual risk of having a heart attack when using these drugs varies with whether a patient already has underlying risk for heart attack.
The U.S. Food and Drug Administration will now be conducting a review of both drugs.
From the Food and Drug Administration website:
Key findings from the D:A:D Study are as follows:
* The excess risk of heart attack in patients taking at least some NRTIs appears to be greater in patients with other risk factors for heart disease. Risk factors include a history of heart disease, high cholesterol, high blood pressure, diabetes, smoking, and age.
* Certain analyses found the risk of heart attack increased by 49% in patients taking didanosine and increased by 90% in patients taking abacavir.
* The increased risk for heart attack remained stable over the course of treatment and the effect was not seen 6 months after stopping the drugs.
They are not suggesting that any health care physician stop recommending these drugs until further studies are conducted.
UCSF professor who treats HIV-positive patients at San Francisco General Hospital, Dr. Steven Deeks, also makes it clear that while this new study is worrisome and the, "concerns it raises are legitimate," the studies findings are not definitive and they do not explain why the study found a near doubling of heart attacks in the one drug, abacavir.
The study, led by researchers at the University of Copenhagen, sifted data from more than 33,000 patients beginning as early as 1999. It found that the risk of heart attack rose nearly 90 percent for those prescribed abacavir.
The FDA is going to to do a safety review on both drugs to evaluate the overall risks and benefits of abacavir and didanosine and until the review is completed, they say that health-care providers should evaluate the potential risks and benefits of each HIV-1 antiretroviral drug their patients are taking, including abacavir and didanosine.